Antidepressants saved my life. Then their side effects drove me into turmoil again

‘Going from one psychologically unhealthy situation to another was really difficult. Having no control over my physical changes has been a mental struggle” (iStock)

In 2019, in the midst of what I can only describe as a mental breakdown, I was diagnosed with anxiety and depression, fired and prescribed sertraline, an antidepressant. Due to my desperate state of mind, I didn’t ask my GP about possible side effects. Instead I went straight to the pharmacy to pick up my new “happy pills” and started taking them the following day. They sure worked. Some of my anxiety symptoms have vanished, like my panic attacks, low mood, and low energy. But I wasn’t prepared for one of the biggest side effects: weight gain.

In my early twenties—now 31—I struggled with disordered eating. By 2019, I had finally reached a stage where I was happy with my body and enjoying the fruits of a balanced diet. I trained with weights. I liked the gym. I no longer felt the need to limit what I ate. But sertraline completely changed that. Within six months of starting the intake, I had gained weight. The clothes didn’t fit as well, despite the fact that no changes were made to my diet, lifestyle, or exercise regimen. Now, after three years on sertraline, I’m two stones heavier than before. It was a big setback.

Antidepressants can change your life. For many people, they can be life saving. And the possibility of gaining weight as a result of taking vital medications shouldn’t be daunting, or ever a deciding factor in seeking help and guidance from a doctor. For me especially, simply being a size larger isn’t the issue here. It goes without saying that being heavier isn’t the essentials, and it certainly isn’t a bad thing. But experiencing the feeling of going from one psychologically unhealthy situation to another was really hard for me. Not having control over the physical changes taking place has been a mental struggle and to be honest, really frustrating.

A 2015 US study from General Hospital Psychiatry found that over a period of six to 36 months, 55 percent of patients taking antidepressant medications gained weight. For a while, I accepted the weight gain, as I felt the benefits of the antidepressants were worth it. But over time, the weight gain—and the fact that I now find it much harder to lose it—caused my mental health to deteriorate.

Right now, my relationship with my body is completely ruined. This isn’t a vanity issue, but rather heartbreaking considering the battle I went through overcoming disordered eating. I went from feeling comfortable, happy and confident to feeling self-conscious and stressed about my figure.

The tricky thing about this scenario is that often weight gain can negate the benefits of taking antidepressants in the first place. Sometimes it’s even hard to be taken seriously if you bring it up as a serious side effect. When I spoke to my doctor about the weight gain from sertraline, I was told that my weight gain must have been due to a lifestyle change, even though I had stated that nothing had changed.

I just won’t allow myself to relapse

“The primary goal of taking antidepressants should be to improve your mental health,” says Scott McDougall, pharmacist and co-founder of The Independent Pharmacy. “However, there is a strong correlation between weight and mental health, so each individual prescription needs to be evaluated. If weight gain is an unwanted side effect, it can slow progress in some patients. Or, in more severe cases, worsen their condition, because mental and physical health are so interconnected.”

The situation leaves some sertraline users, like myself, in a paradox. If antidepressants are meant to fight mental illness, but also trigger physical differences that negatively affect your mental state, what’s the solution? “It may be a good idea to talk to your GP about switching to a different type of antidepressant that may work better for you,” says Dr. Hussain Ahmad of Click2Pharmacy. “A common alternative to sertraline, which is less likely to cause weight gain, is escitalopram.” This is typically sold under the brand names Lexapro and Cipralex.

I give a lot of credit to antidepressants. They certainly helped me out of what felt like a black hole. But the lack of control over my weight became too much to handle mentally, considering my past experience with disordered eating. Earlier this year, things got so bad that I was close to restricting my diet in what I know is an unhealthy way, in a desperate attempt to lose weight. I just won’t allow myself to fall back into that.

With the help of a doctor, I am now weaning myself off sertraline and undergoing psychotherapy. Hopefully, in time, this will help me overcome my anxiety. I’m not sure if the weight I’ve gained will come off once the sertraline is out of my system and I will try a different drug in the future if needed but I will be sure to ask lots of questions on the side effects.

For anyone grappling with the issues raised in this article, Eating Disorders Charity BlowThe helpline is available 365 days a year on 0808 801 0677. NCFED offers information, resources and advice for those with eating disorders, as well as their support networks. Visit eating-disorder.org.uk or call 0845 838 2040.

You can also contact the following organizations for support: actiononaddiction.org.uk, mind.org.uk, nhs.uk/livewell/mentalhealthor mentalhealth.org.uk.

You must speak to your doctor or a medical professional before making any changes to your medications.

Leave a Reply

Your email address will not be published. Required fields are marked *